ARTICLE: Inflammatory arthritis and sicca syndrome induced by nivolumab and ipilimumab

AUTHORS: Laura C. Cappelli, Ana Kristina Gutierrez, Alan N. Baer, Jemima Albayda, Rebecca L. Manno, Uzma Haque, Evan J. Lipson, Karen B. Belch, Ami A. Shah, Jarushka Naidoo, Julie R. Brahmer, Dung Le, Clifton O. Bingham III

JOURNAL: Ann Rheum Dis. 2016 Jun 15. pii: annrheumdis-2016-209595. doi: 10.1136/annrheumdis-2016-209595. [Epub ahead of print]

Abstract

OBJECTIVES: Immune checkpoint inhibitors (ICIs) targeting the cytotoxic T-lymphocyte-associated protein 4 (CTLA-4) and programmed cell death protein 1 (PD-1) pathways have demonstrated survival improvements in multiple advanced cancers, but also cause immune-related adverse events (IRAEs). IRAEs with clinical features similar to rheumatic diseases have not been well described. We report patients with inflammatoryarthritis and sicca syndrome secondary to ICIs.

METHODS: We report patients evaluated in the Johns Hopkins Rheumatology clinics from 2012 to 2016 identified as having new rheumatological symptoms in the context of treatment with ipilimumab (anti-CTLA-4) and/or nivolumab (anti-PD-1) for solid tumours.

RESULTS: We identified 13 patients who received ICIs and developed rheumatological IRAEs. Mean age was 58.7 years. Cancer types included melanoma, non-small cell lung cancer, small cell lung cancer and renal cell carcinoma. ICI regimens included nivolumab or ipilimumab as monotherapy (n=5), or combination nivolumab and ipilimumab (n=8). Nine of 13 patients developed an inflammatory arthritis, 4 with synovitis confirmed on imaging (3 ultrasound, 1 MRI) and 4 with inflammatory synovial fluid. Four patients developed sicca syndrome with severe salivary hypofunction. Other IRAEs included: pneumonitis, colitis, interstitial nephritis and thyroiditis. Antinuclear antibodies were positive in 5 out of 13 patients. All 13 patients were treated with corticosteroids with varying response. Two patients were treated with methotrexate and antitumor necrosis factor therapy for inflammatory arthritis.

CONCLUSIONS: As ICIs are increasingly used for a range of malignancies, new cases of rheumatic IRAEs are likely to emerge. Further research is required to understand mechanisms, determine risk factors and develop management algorithms for rheumatic IRAEs.

For a link to the full article, click here: http://ard.bmj.com/content/early/2016/06/15/annrheumdis-2016-209595.long

Link to abstract online: http://www.ncbi.nlm.nih.gov/pubmed/?term=Inflammatory+arthritis+and+sicca+syndrome+induced+by+nivolumab+and+ipilimumab

Share This Post